Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 199, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 24, 2023, 12:55 PM CDT for Sibley County, Minnesota. It was in force for 35 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 24, 2023, 12:55 PM CDT (17:55 UTC)
- Expired
- Oct 24, 2023, 1:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sibley County, MN
The radar
The Minneapolis radar (KMPX), 57 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 12:55 PM CDT | HAIL 0.75 | Winthrop, MN | Report from mPING: Dime (0.75 in.). |
| Oct 24, 1:00 PM CDT | HAIL 1 | Gaylord, MN | Report with photos sent via NWSchat. |
| Oct 24, 1:00 PM CDT | HAIL 1.5 | Gaylord, MN | Reported via Facebook. Photo with ruler shows largest stones around 1.5 inches. |
| Oct 24, 1:15 PM CDT | HAIL 1.5 | 1 Nne Arlington, MN | |
| Oct 24, 1:20 PM CDT | HAIL 1.75 | Green Isle, MN | Report via media. Includes photo. Size of hail estimated by photo. Time of report estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
138
WUUS53 KMPX 241755
SVRMPX
MNC143-241830-
/O.NEW.KMPX.SV.W.0199.231024T1755Z-231024T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1255 PM CDT Tue Oct 24 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Sibley County in central Minnesota...
* Until 130 PM CDT.
* At 1255 PM CDT, a severe thunderstorm was located over Winthrop, or
17 miles north of New Ulm, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Gaylord, Arlington, Winthrop, Green Isle, and New Rome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4447 9443 4456 9449 4464 9428 4463 9426
4465 9425 4472 9405 4472 9399 4457 9389
4456 9391
TIME...MOT...LOC 1755Z 242DEG 41KT 4455 9435
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
DPH1 follow-up statement
772
WWUS53 KMPX 241807
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Tue Oct 24 2023
MNC143-241830-
/O.CON.KMPX.SV.W.0199.000000T0000Z-231024T1830Z/
Sibley MN-
107 PM CDT Tue Oct 24 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EASTERN SIBLEY COUNTY...
At 106 PM CDT, a severe thunderstorm was located near Gaylord, or 21
miles southeast of Hutchinson, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Gaylord, Arlington, Green Isle, and New Rome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 9427 4461 9435 4464 9428 4463 9426
4465 9425 4472 9405 4472 9399 4457 9389
4456 9391
TIME...MOT...LOC 1806Z 242DEG 41KT 4461 9418
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
DPHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 6:56 AM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Oct 24, 6:56 AM CDT, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 656 AM CDT Tue Oct 24 2023 .DISCUSSION...(Today through Monday) Issued at 331 AM CDT Tue Oct 24 2023 KEY MESSAGES: - Multiple rounds of showers and storms expected through tonight for southern and eastern MN into western WI. A small risk for marginally severe hail will continue through tonight. - Widespread rain remains likely Thursday/Thursday night with areas in southeastern MN into western WI seeing the most precip. - Cold air to sweep in behind the late week system with max temps in the upper 30s this weekend. First flakes of the season are possible with these seasonably cold temps. As expected, storms fired on the northern edge of the LLJ where strong isentropic ascent and nearly 2000 j/kg of MUCAPE were present. A few stronger cells developed, though we were able to scare up nothing more than some penny size hail reports. As we go through the morning, storm coverage will diminish as the h85 winds veer some and becoming nearly parallel to the isotherms, shutting down the overrunning process we saw overnight. We will get a short lull in precip this morning as we transition from more isentropic forcing to fgen related forcing. This transition doesn't look to take very long and by the early afternoon, showers and storms should get going again as fgen within the baroclinic zone gets going. This baroclinic zone and associated fgen will only crawl slightly to the east through tonight, with multiple rounds of showers and storms expected from roughly Redwood Falls to St. Cloud on east. Some of the areas that have seen a good amount of rain overnight will see a few more rounds of rain through tonight, with a couple of streaks of 2+ inches of rain through tonight likely, especially in the region from Mankato over to Eau Claire. This heavy rain threat is highlighted by the 24 hour LPMM QPF ending 12z Wednesday from the HREF, which shows a couple of streaks of 5-7" of rain for today/tonight over in WI. As for the severe threat, HREF updraft strength and helicity tracks continue to show this first overnight round of convection producing the strongest updrafts through tonight. For later today, the location of the warm front will determine where we have potential for some surface based convection. That warm front looks to just sneak to the west and north of Albert Lea and continue northeast to around Eau Claire. Much of the convection we see develop within the h85 baroclinic zone this afternoon and tonight looks to happen on the cool side of this boundary, but enough elevated instability and shear will be in place to continue to support a marginal risk for near severe hail. Any wind risk will happen closer to the warm front, so for us, that risk would reside from roughly Albert Lea to Eau Claire. Again, the bigger risk today/tonight looks to be from excessive rain, as multiple rounds of showers and storms are expected, with that Mankato to Eau Claire region looking to be most susceptible to excessive rain issues given where storms Monday night tracked. Eventually we will get a break on Wednesday as the low level flow becomes divergent as a surface ridge axis builds in. Though dry, it will be a cloudy Wednesday, with temperatures not expected to move very much during the day. This break in precip will be short-lived though as the next surge in moisture will be moving into southern MN Wednesday evening. Come Thursday, there is high confidence in a shortwave advancing from the South Central Plains toward the Great Lake region. This will bring another round of precipitation to the region, with the QPF winners again being in the SE quadrant of MN into western WI. Per the EPS, forecast PWAT values in the aforementioned region exceed climatological normals for late October by 250-300% on Thursday. The flooding potential will certainly be something to keep an eye on as soils will be saturated from systems earlier in the week. However, a dry Wednesday will help to mitigate most concerns. Thursday's system will be more widespread than earlier in the week, with thunder chances limited to SE MN and western WI. Temperatures in the 50s lead to high confidence in P-Type not being an issue, yet. It is looking increasingly likely that areas SE of a line from Mankato- Minneapolis-Rice Lake will see 1-3" rain through Friday morning (with highest amounts farther to the SE). The GFS/EPS/CMC agree in near 1.5" at MSP through Thursday night. Taking a look in EAU, the same trio of models is forecasting 2-2.5". PoPs will settle on Friday, but the winds won't. The pressure field will strengthen ahead of a synoptic scale positively-tilted trough that will arrive late in the weekend. Sustained NW winds around 20MPH, gusting to 30MPH, are likely on Friday afternoon. This will contribute to quite the gradient in high temps on Friday. Western WI will be able to reach the 50s, where western MN will struggle to reach the 40s. By Saturday, the chilly high temps in the 30s will plague all. Scattered 30% PoPs on Saturday means some could see the first flakes of the season in the afternoon. No accumulation is expected as large positively-tilted troughs tend not to be big producers on the QPF side of things. With a large upper-level trough spanning the CONUS through the end of the month, cooler than normal temperatures are favored. They will stick around at least through the end of the month into early November, as can be seen highlighted in the CPC's 8-14 day outlook. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 645 AM CDT Tue Oct 24 2023 We're in a lull of precip right now as we transition from the overrunning precip we saw overnight to more frontally forced precip for later today. That round is already starting to develop in SoDak and should expand rapidly in western MN between 14z and 16z. Once it gets going, we'll see several rounds of showers and thunderstorms this afternoon through tonight from RWF to STC on east. Low cigs have been slow to develop this morning, so did delay their arrival some, but as rain expands this morning, MVFR cigs should start to develop with it, with IFR cigs likely overnight as we get on the cold side of the main frontal boundary. KMSP...Expect the next round of showers and storms to move in around lunch time and once it gets here, there will be on and off showers and storms through about 6z tonight. Cigs have been slow to drop, but once the next round of precip arrives, the atmo looks to finally moisten enough to where it will be hard to avoid MVFR/IFR cigs for the rest of the period. /OUTLOOK FOR KMSP/ Wed...MVFR/VFR. -SHRA/IFR overnight. Wind NE 5-10 kts. Thu...MVFR chc IFR. -SHRA likely. Wind NE 10-15 kts. Fri...VFR. Chc -SHRA/IFR in the morning. Wind NW 15G25 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...MPG/PEM AVIATION...MPG
Hazardous weather outlook, Oct 24, 10:14 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1014 AM CDT Tue Oct 24 2023 MNZ053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-023>028- 250845- Chisago-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1010 AM CDT Tue Oct 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight. A few thunderstorms capable of producing hail in excess of 1 inch in diameter will be possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of heavy rain is possible on Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. MNZ041>045-047>052-054>059-064-065-073-250845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine-Renville-Redwood- 1010 AM CDT Tue Oct 24 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Today and Tonight. Showers and storms move in from southwest to northeast this morning, persisting into the evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Oct 24, 8:34 AM CDT, 4 hours 21 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 834 AM CDT Tue Oct 24 2023 WIZ028-241400- Eau Claire WI- 834 AM CDT Tue Oct 24 2023 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EAU CLAIRE COUNTY THROUGH 900 AM CDT... At 834 AM CDT, Doppler radar was tracking a strong thunderstorm over Price, or 17 miles northeast of Whitehall, moving east at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Fairchild. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4460 9124 4467 9092 4460 9092 TIME...MOT...LOC 1334Z 253DEG 39KT 4457 9110 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH CTG
Special weather statement, Oct 24, 10:17 AM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1017 AM CDT Tue Oct 24 2023
MNZ083-084-241545-
Waseca MN-Blue Earth MN-
1017 AM CDT Tue Oct 24 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BLUE EARTH AND
NORTHERN WASECA COUNTIES THROUGH 1045 AM CDT...
At 1017 AM CDT, Doppler radar was tracking a strong thunderstorm near
Good Thunder, or 13 miles south of Mankato, moving northeast at 55
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Waseca, Janesville, Mapleton, St. Clair, Elysian, Good Thunder,
Vernon Center, Pemberton, Waseca Airport, Alma City, and Smiths Mill.
This includes the following highways...
U.S. Highway 14 between mile markers 142 and 163.
U.S. Highway 169 near mile marker 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4398 9418 4420 9369 4420 9345 4415 9340
4407 9341 4385 9406
TIME...MOT...LOC 1517Z 239DEG 49KT 4397 9402
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DPHSpecial weather statement, Oct 24, 10:45 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1045 AM CDT Tue Oct 24 2023
MNZ076-077-084-241615-
Le Sueur MN-Waseca MN-Rice MN-
1045 AM CDT Tue Oct 24 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LE SUEUR...
NORTHEASTERN WASECA AND RICE COUNTIES THROUGH 1115 AM CDT...
At 1045 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elysian, or 17 miles east of Mankato, moving northeast at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Faribault, Waterville, Morristown, Elysian, Warsaw, Sakatah Lake
State Park, Ruskin, and Faribault Airport.
This includes the following highways...
Interstate 35 between mile markers 52 and 66, and near mile marker
68.
U.S. Highway 14 between mile markers 149 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4419 9375 4447 9327 4427 9311 4419 9334
4420 9340 4417 9341 4408 9366
TIME...MOT...LOC 1545Z 236DEG 47KT 4417 9362
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DPHSpecial weather statement, Oct 24, 11:13 AM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1113 AM CDT Tue Oct 24 2023 MNZ070-077-078-241645- Dakota MN-Rice MN-Goodhue MN- 1113 AM CDT Tue Oct 24 2023 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DAKOTA...WEST CENTRAL GOODHUE AND EASTERN RICE COUNTIES THROUGH 1145 AM CDT... At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near Dundas, or near Faribault, moving northeast at 55 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Faribault, Northfield, Cannon Falls, Dundas, Stanton, Nerstrand, Bridgewater, Miesville, New Trier, Nerstrand Big Woods State Park, Wastedo, and Lake Byllesby. This includes Interstate 35 between mile markers 58 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4425 9327 4439 9338 4465 9285 4445 9269 TIME...MOT...LOC 1613Z 236DEG 49KT 4437 9322 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH DPH
Special weather statement, Oct 24, 11:14 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1114 AM CDT Tue Oct 24 2023
MNZ069-070-241645-
Dakota MN-Scott MN-
1114 AM CDT Tue Oct 24 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DAKOTA AND EASTERN
SCOTT COUNTIES THROUGH 1145 AM CDT...
At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Prior Lake, or 20 miles northwest of Northfield, moving northeast at
55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Bloomington, Eagan, Burnsville, Lakeville, Apple Valley, Shakopee,
Inver Grove Heights, Savage, Prior Lake, Rosemount, Farmington, and
South St. Paul.
This includes Interstate 35 near mile marker 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4455 9349 4468 9359 4479 9336 4479 9331
4484 9321 4487 9320 4492 9309 4482 9300
4478 9302 4477 9298 4473 9293
TIME...MOT...LOC 1614Z 236DEG 49KT 4466 9346
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 11:23 PM CDT | Special Weather Statement | MPX | Faribault | 37 min |
| Oct 24, 12:02 AM CDT | Special Weather Statement | MPX | Martin | 28 min |
| Oct 24, 12:08 AM CDT | Special Weather Statement | MPX | Freeborn | 52 min |
| Oct 24, 12:33 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 27 min |
| Oct 24, 1:30 AM CDT | Special Weather Statement | MPX | Redwood | 30 min |
| Oct 24, 1:55 AM CDT | Special Weather Statement | MPX | Blue Earth | 35 min |
| Oct 24, 2:09 AM CDT | Special Weather Statement | MPX | Renville | 36 min |
| Oct 24, 10:17 AM CDT | Special Weather Statement | MPX | Waseca | 28 min |
| Oct 24, 10:45 AM CDT | Special Weather Statement | MPX | Rice | 30 min |
| Oct 24, 11:13 AM CDT | Special Weather Statement | MPX | Rice | 32 min |
| Oct 24, 11:14 AM CDT | Special Weather Statement | MPX | Scott | 31 min |
| Oct 24, 12:32 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 43 min |
| Oct 24, 1:06 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 24 min |
| Oct 24, 1:22 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 38 min |
| Oct 24, 1:32 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Sibley | 28 min |
| Oct 24, 1:52 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 38 min |
| Oct 24, 2:20 PM CDT | Special Weather Statement | MPX | Washington | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.